Jump to content

GregBen: Thoughts about St John's Wort / SJW


GregBen

Recommended Posts

Hi guys,

I would like to upregulate my serotonin receptors again, after being on a high dose of Zoloft.

I have read on the net that SJW upregulates receptor density, however:

https://www.ncbi.nlm.nih.gov/pubmed/9342771

" We found that in hypericum-treated rats the number of both 5-HT1 A and 5-HT2 A receptors were significantly increased by 50% compared to controls, whereas the affinity of both serotonergic receptors remained unaltered. The data suggest an upregulation of 5-HT1 A and 5-HT2 A receptors due to prolonged administration of hypericum extracts. These results are consistent with a modification of the expression levels of serotonergic receptors caused by synthetic antidepressants. "

Makes me wonder how legit this is, because the sentense in bold, is actually completely INCONSISTENT with what it claims.

Chronic SSRIs downregulate receptors, which is the complete opposite to increasing receptor density!

I am not sure how elevating serotonin levels by whatever method can lead to increased receptor density..

Anybody have thoughts?

Hope this is the appropriate place to post this.

Thanks

Link to comment
  • ChessieCat changed the title to GregBen: Thoughts about SJW and 5-HT2a upregulation
  • Moderator Emeritus

Hi GregBen and welcome to SA,

 

Without knowing your history, I have tried to provide information which may be relevant.  Once we know more we will be better able to offer suggestions tailored to your specific situation.  SA is a site for getting off drugs and we do not make recommendations about what someone could take.  The only supplements we recommend are Magnesium and Omega-3 Fish Oil 

 

You state you were on a high dose of Zoloft.  What dose were you on?  Are you still taking Zoloft?  If yes, at what dose?

 

If no, how did you stop taking it?  Did you taper?  How did you taper?  Did you cold turkey?

 

What are the current symptoms you are experiencing?

 

So that we are better able to assist you we need additional information about your drug history.  Please follow the instructions below to complete your signature:

 

 A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

In response to your question I suggest you read this.  Post #1 was written by this site's owner:  One Theory of Antidepressant Withdrawal Syndrome.  This is an extract from Post #1.  Highlighting is mine:

 

On 25/05/2011 at 0:59 PM, Altostrata said:


Relative slowness to upregulate receptors doesn't mean there's anything intrinsically wrong with our brains, it just means there's variability (of course) among nervous systems.

Even among people suffering the most severe antidepressant withdrawal syndrome, repopulation of serotonin receptors probably occurs long before symptoms disappear. However, while the serotonin system is repairing itself, an imbalance occurs in the autonomic nervous system. The locus coeruleus "fight or flight" center becomes disinhibited and the glutamatergic system becomes more active than normal. This is called disinhibition of the alerting system, and it generates symptoms that are awful: panic, anxiety, sleeplessness, and dreadful imagery among them.

This paper explains the mechanism in withdrawal causing alerting disinhibition: Harvey, et al: Neurobiology of antidepressant withdrawal: implications for the longitudinal outcome of depression; Biological Psychiatry. 2003 Nov 15;54(10):1105-17.

Once disinhibition of the alerting system takes hold, it becomes self-perpetuating. The whole question of neurotransmitter imbalance -- a chimera of psychiatry anyway -- becomes moot. No manipulation of serotonin, norepinephrine, or dopamine is going to help. In fact, it usually makes the condition worse.


Noradrenergics -- buproprion or Wellbutrin; mirtazapine or Remeron; SNRIs such as Cymbalta, Serzone, Effexor; and St. John's Wort, rhodiola -- stimulate "fight or flight" activation, as will most SSRIs. Drugs and substances that are stimulating should be avoided.

Even drugs that are calming may cause a paradoxical reaction as the alerting system fights to stay in control.

 

If you are still taking Zoloft SA recommends tapering your drug by no more than 10% of the previous dose with a hold of about 4 weeks to allow the brain to adapt to not getting as much of the drug.  If you are currently experiencing withdrawal symptoms it is best to hold, or updose if your symptoms are unbearable (further down in this post) until you stabilise before reducing your dose.

 

Why taper by 10% of my dosage?


Dr Joseph Glenmullen's WD Symptoms Checklist

 

Windows and Waves Pattern of Stabilization

 

If you have recently stopped taking Zoloft or made a large reduction and you are experiencing withdrawal symptoms it is better to reinstate/updose the drug that your brain has adapted to, rather than throwing other things into the mix.  Experimenting with other drugs and/or supplements will muddy the waters and you won't know whether you are experiencing withdrawal symptoms from the old drug, start up/side effects from the new drug.  After stabilising then do the recommended taper.  We can suggest a very small dose you could try.  These drugs are strong and often we suggest doses as low as 1mg or 2mg and sometimes even 0.5mg, depending on a person's situation.  Please read the following topic.  Post #1 explains reinstating.

 

About reinstating and stabilizing to reduce withdrawal symptoms

These helped me to understand SA's recommendations:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

EDIT:  I forgot to add this:  Tips for tapering off Zoloft (sertraline)

 

Edited by ChessieCat
Added link to tapering zoloft

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment
  • ChessieCat changed the title to GregBen: Thoughts about St John's Wort / SJW

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy